Alert archive / Virginia / Tornado Warnings in 2024
Tornado Warning 14, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at Jul 23, 2024, 7:32 PM EDT for Halifax County, Virginia. It was in force for 17 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2024, 7:32 PM EDT (23:32 UTC)
- Expired
- Jul 23, 2024, 7:49 PM EDT
- In force
- 17 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Halifax County, VA
The radar
The Raleigh/Durham radar (KRAX), 114 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 7:40 PM EDT | FUNNEL CLOUD | 1 Wsw Cluster Springs, VA | Possible tornado sited by near intersection of Cluster Springs Road and Snow Hill Road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 740 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
734
WFUS51 KRNK 232332
TORRNK
VAC083-240000-
/O.NEW.KRNK.TO.W.0014.240723T2332Z-240724T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service BLACKSBURG VA
732 PM EDT Tue Jul 23 2024
The National Weather Service in BLACKSBURG has issued a
* Tornado Warning for...
Southwestern Halifax County in south central Virginia...
* Until 800 PM EDT.
* At 732 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Semora, or near Turbeville, moving east at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
South Boston...
Turbeville...
Cluster Springs...
and Alton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3654 7889 3654 7920 3658 7921 3662 7920
3672 7885
TIME...MOT...LOC 2332Z 269DEG 21KT 3656 7912
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
SH1 follow-up statement
609
WWUS51 KRNK 232349
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
749 PM EDT Tue Jul 23 2024
VAC083-232358-
/O.CAN.KRNK.TO.W.0014.000000T0000Z-240724T0000Z/
Halifax VA-
749 PM EDT Tue Jul 23 2024
...THE TORNADO WARNING FOR
SOUTHWESTERN HALIFAX COUNTY IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. .
&&
LAT...LON 3654 7889 3654 7920 3658 7921 3662 7920
3672 7885
TIME...MOT...LOC 2346Z 269DEG 21KT 3656 7900
$$
SHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Jul 23, 2:58 PM EDT, 4 hours 34 minutes earlier.
Area forecast discussion, Jul 23, 2:58 PM EDT, 4 hours 34 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 258 PM EDT Tue Jul 23 2024 .SYNOPSIS... A stationary front over the Mid Atlantic region will provide the focus for scattered to numerous showers and thunderstorms through much of the week. It will remain warm and humid with temperatures near the seasonal normals. && .NEAR TERM /THROUGH WEDNESDAY/... As of 125 PM EDT Tuesday... Key Messages: 1) Widely scattered storms through the evening, capable of very heavy rain and isolated damaging winds. 2) Storms are likely again for Wednesday. Upper trough to the west still remains oriented southwest to northeast and strong high pressure continues to remain in place over the Atlantic. Continued southwest flow over the area with a stationary front will result in widely scattered convection capable of very heavy rainfall, potentially leading to localized flooding. A few storms could also produce damaging winds, especially across the Piedmont region of VA/NC where best shear and instability overlaps. Areas of convection have already developed across the area and should continue to see an uptick in coverage and also intensity of storms through the next few hours. The front will be slow to progress anywhere, but looks to drift east slightly by tonight be centered over central VA to central NC. Storms diminish tonight to some scattered showers and fog is expected again overnight through daybreak tomorrow. With the front still draped over the region, expect another round of widely scattered afternoon storms. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... ... As of 205 PM EDT Tuesday... Key Messages: 1: Widespread showers/storms through Thursday Troughing over the Great Lakes Region on Wednesday will transition nearly due east towards New England, moving a cold front along with it. Late on Thursday, this front will merge with a stationary front that is currently stalled near the NC/VA border. The momentum of the southward moving front will aid in finally pushing the boundary out of the area starting on Friday. With frontal passage and a nearby trough, Thursday will see widespread showers and storms douse the region in precipitation. A 250mb jet roughly over PA/OH on Thursday places us fairly square in the right entrance region as well. The addition of healthy PWATs of 1.5-2" will allow for high rain rates to really bring the rain. Friday will tend to be less active than Thursday as a surface high is introduced from the OH River Valley, and the aforementioned cold front begins to accelerate to the south. Scattered showers will be most likely to form south of the US 460 corridor on Friday. Temperatures will be around normal for this forecast period with highs in the 70s/80s and lows in the 60s. && .LONG TERM /SATURDAY THROUGH TUESDAY/... ... As of 245 PM EDT Tuesday... Key Messages: 1: Scattered showers concentrated on southern Blue Ridge Behind a southward moving front that looks to clear the area by late Friday, surface high pressure will take over for the majority of this forecast period. This feature will serve to block some of the excessive atmospheric moisture we've become used to over the past week or so. Diurnal heating should be sufficient to destabilize the surface each afternoon, with the differential heating of the mountains leading to greater chances along the southern Blue Ridge. This will be the prevailing forecast into early next week, even as mid-level ridging over the southern plains slowly creeps toward the east coast. Temperatures will be around normal to slightly above normal. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 145 PM EDT Tuesday... VFR is the predominant category early this afternoon, but likely to see MVFR and perhaps brief periods of IFR as thunderstorms could impact terminals through late this evening. Expect very heavy rainfall from storms, along with the potential for gusty winds. Storm coverage will taper off tonight, but fog is likely at nearly all terminals again and high confidence IFR/LIFR will occur through midnight and daybreak. Fog may be slow to diminish across the mountains, perhaps lingering through 14z/10am for LWB. Mixed MVFR/VFR cigs to continue through late in the 24 hr TAF period. AVIATION OUTLOOK... Pattern stays active so anticipate variable flight categories through the week associated with daily showers/storm threat and overnight status and fog potential. May see less coverage for storms by Saturday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...BMG NEAR TERM...BMG SHORT TERM...VFJ LONG TERM...VFJ AVIATION...BMG
Hazardous weather outlook, Jul 23, 2:43 PM EDT, 4 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 243 PM EDT Tue Jul 23 2024 VAZ007-009>014-017>020-022>024-033>035-045>047-WVZ042>044-507-508- 241845- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Franklin-Bedford- Amherst-Campbell-Appomattox-Buckingham-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 243 PM EDT Tue Jul 23 2024 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Heavy rainfall from thunderstorms today and tonight could cause localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a marginal risk of excessive rainfall through Thursday. Heavy rain from thunderstorms could lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ015-016-032-043-044-058-059-241845- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Grayson-Carroll-Patrick-Henry-Pittsylvania-Halifax-Charlotte- 243 PM EDT Tue Jul 23 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia and southwest Virginia. .DAY ONE...This afternoon and tonight. Numerous thunderstorms will occur this afternoon into the evening. Torrential downpours and training of storms may lead to instances of flooding. Also, a strong to severe storm with damaging winds will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a marginal risk of excessive rainfall through Friday. Heavy rain from thunderstorms could lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 23, 5:30 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
530 PM EDT Tue Jul 23 2024
VAZ034-035-045-232200-
Amherst VA-Campbell VA-Bedford VA-
530 PM EDT Tue Jul 23 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CAMPBELL...EAST CENTRAL
BEDFORD...AND SOUTH CENTRAL AMHERST COUNTIES AND THE CITY OF
LYNCHBURG THROUGH 600 PM EDT...
At 529 PM EDT, Doppler radar was tracking a strong thunderstorm over
Timberlake, or near Evington, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lynchburg...
Concord...
Forest...
Evington...
Rustburg...
Madison Heights...
and Boonsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3716 7938 3731 7947 3758 7910 3730 7895
3729 7895 3729 7894 3723 7891
TIME...MOT...LOC 2129Z 238DEG 24KT 3729 7927
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AMSSpecial weather statement, Jul 23, 5:53 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
553 PM EDT Tue Jul 23 2024
NCZ004-232245-
Stokes NC-
553 PM EDT Tue Jul 23 2024
...A STRONG THUNDERSTORM WILL IMPACT STOKES COUNTY THROUGH 645 PM
EDT...
At 552 PM EDT, Doppler radar was tracking a strong thunderstorm near
King, or 8 miles east of East Bend, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Walnut Cove...
Danbury...
Sandy Ridge...
King...
Pine Hall...
Pinnacle...
and Ayersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3626 8045 3630 8045 3654 8021 3654 8003
3626 8004
TIME...MOT...LOC 2152Z 244DEG 21KT 3623 8035
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AMSSpecial weather statement, Jul 23, 5:57 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
557 PM EDT Tue Jul 23 2024
VAZ043-044-232230-
Henry VA-Pittsylvania VA-
557 PM EDT Tue Jul 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PITTSYLVANIA AND
SOUTHEASTERN HENRY COUNTIES THROUGH 630 PM EDT...
At 556 PM EDT, Doppler radar was tracking a strong thunderstorm over
Axton, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Axton...
Blairs...
Callands...
Swansonville...
Dry Fork...
Chatmoss...
and Aiken Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3669 7981 3688 7951 3670 7933 3654 7971
TIME...MOT...LOC 2156Z 238DEG 9KT 3666 7967
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AMSSpecial weather statement, Jul 23, 6:23 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
623 PM EDT Tue Jul 23 2024
VAZ035-046-232300-
Amherst VA-Appomattox VA-
623 PM EDT Tue Jul 23 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN APPOMATTOX AND
SOUTHEASTERN AMHERST COUNTIES THROUGH 700 PM EDT...
At 623 PM EDT, Doppler radar was tracking a strong thunderstorm over
Amherst, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Amherst...
Bent Creek...
Clifford...
Madison Heights...
Falconerville...
Riverville...
and New Glasgow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3743 7903 3743 7904 3742 7911 3757 7927
3772 7906 3770 7899 3754 7890 3755 7888
3754 7883 3755 7882 3746 7871
TIME...MOT...LOC 2223Z 239DEG 32KT 3756 7905
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AMSSpecial weather statement, Jul 23, 6:36 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
636 PM EDT Tue Jul 23 2024
VAZ044-058-232300-
Halifax VA-Pittsylvania VA-
636 PM EDT Tue Jul 23 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN PITTSYLVANIA AND
WESTERN HALIFAX COUNTIES AND THE CITY OF DANVILLE THROUGH 700 PM
EDT...
At 636 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Blairs, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Danville...
Chatham...
Blairs...
Turbeville...
Ingram...
Mt Airy...
and Milton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3669 7968 3701 7911 3654 7900 3654 7971
TIME...MOT...LOC 2236Z 240DEG 24KT 3671 7942
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AMSSpecial weather statement, Jul 23, 7:19 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
719 PM EDT Tue Jul 23 2024
NCZ006-VAZ044-058-240000-
Caswell NC-Halifax VA-Pittsylvania VA-
719 PM EDT Tue Jul 23 2024
...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN CASWELL...SOUTHEASTERN PITTSYLVANIA AND SOUTHWESTERN
HALIFAX COUNTIES THROUGH 800 PM EDT...
At 718 PM EDT, Doppler radar was tracking a strong thunderstorm near
Milton, or 9 miles west of Turbeville, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
South Boston...
Halifax...
Turbeville...
Ingram...
Milton...
Cluster Springs...
and Crystal Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3654 7901 3654 7914 3651 7914 3649 7925
3666 7933 3687 7891 3660 7874
TIME...MOT...LOC 2318Z 247DEG 27KT 3661 7921
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:33 PM EDT | Special Weather Statement | RNK | City of Salem | 57 min |
| Jul 22, 8:45 PM EDT | Special Weather Statement | RNK | Floyd | 30 min |
| Jul 23, 1:27 PM EDT | Special Weather Statement | RNK | Franklin | 33 min |
| Jul 23, 1:39 PM EDT | Special Weather Statement | RNK | Halifax | 21 min |
| Jul 23, 2:00 PM EDT | Special Weather Statement | RNK | Pittsylvania | 30 min |
| Jul 23, 2:02 PM EDT | Special Weather Statement | RNK | Charlotte | 28 min |
| Jul 23, 2:27 PM EDT | Special Weather Statement | RNK | Pittsylvania | 33 min |
| Jul 23, 2:48 PM EDT | Special Weather Statement | RNK | Carroll, Floyd, Grayson, City of Galax | 57 min |
| Jul 23, 2:59 PM EDT | Special Weather Statement | RNK | Halifax | 31 min |
| Jul 23, 3:35 PM EDT | Special Weather Statement | RNK | Charlotte, Halifax, Pittsylvania | 40 min |
| Jul 23, 4:20 PM EDT | Special Weather Statement | RNK | Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 25 min |
| Jul 23, 4:23 PM EDT | Areal Flood Advisory | RNK | Halifax, Pittsylvania | 3 hr |
| Jul 23, 5:21 PM EDT | Areal Flood Advisory | RNK | Alleghany, Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista and 1 more | 3 hr |
| Jul 23, 5:30 PM EDT | Special Weather Statement | RNK | Campbell, City of Lynchburg | 30 min |
| Jul 23, 5:57 PM EDT | Special Weather Statement | RNK | Pittsylvania | 33 min |
| Jul 23, 6:23 PM EDT | Special Weather Statement | RNK | Amherst | 37 min |
| Jul 23, 6:36 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 24 min |
| Jul 23, 6:49 PM EDT | Areal Flood Advisory | RNK | Pittsylvania, City of Danville | 3 hr |
| Jul 23, 7:19 PM EDT | Special Weather Statement | RNK | Halifax | 41 min |
| Jul 23, 7:23 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 67 min |
Nearby
Tornado Warnings in Virginia, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.